Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 10, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 22, 2002, 4:08 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2002, 4:08 PM MDT (22:08 UTC)
- Expired
- Jul 22, 2002, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties
County La Plata County, CO
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3024 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 222208 FFWGJT COC067-230100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 406 PM MDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO * UNTIL 700 PM MDT * AT 406 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER VALLECITO...OR ABOUT 10 TO 15 MILES NORTHEAST OF DURANGO...NEARLY STATIONARY. EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN ADDITION...FLOODING OF THE MISSIONARY RIDGE BURN AREA WILL CAUSE ROAD WASHOUTS AND MUD AND DEBRIS FLOWS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DJN
3 follow-up statements
417 RWUS32 KGJT 222342 FFSGJT COC067-230100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 542 PM MDT MON JUL 22 2002 ...FLASH FLOOD WARNING CONTINUES UNTIL 700 PM MDT FOR EAST CENTRAL LA PLATA COUNTY... DOPPLER RADAR AND SPOTTER REPORTS MODERATE RAIN CONTINUES OVER THE AREA NEAR THE MISSIONARY RIDGE BURN AREA NORTH OF DURANGO. EMERGENCY MANAGEMENT AND LAW ENFORCEMENT OFFICIALS REPORT FLASH FLOODING IN ON GOING ON ROADS BETWEEN VALLECITO AND LEMON RESERVOIRS...WITH WATER AND DEBRIS FLOWS ACROSS THE ROADWAYS. THOUGHT RAINFALL IS DECREASING...FLASH FLOODING WILL CONTINUE IN THE AREA UNTIL ABOUT 700 PM MDT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DO NOT ATTEMPT TO CROSS FLOODED ROADS ON FOOT. TO REPORT SEVERE WEATHER AND FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. CONTINUE LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER INFORMATION. CJC
489 RWUS32 KGJT 222348 FFSGJT COC067-230100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 547 PM MDT MON JUL 22 2002 ...FLASH FLOOD WARNING CONTINUES UNTIL 700 PM MDT FOR EAST CENTRAL LA PLATA COUNTY... DOPPLER RADAR AND SPOTTER REPORTS MODERATE RAIN CONTINUES OVER THE AREA NEAR THE MISSIONARY RIDGE BURN AREA NORTH OF DURANGO. EMERGENCY MANAGEMENT AND LAW ENFORCEMENT OFFICIALS REPORT FLASH FLOODING IS ON GOING ON ROADS BETWEEN VALLECITO AND LEMON RESERVOIRS...WITH WATER AND DEBRIS FLOWS ACROSS THE ROADWAYS. THOUGHT RAINFALL IS DECREASING...FLASH FLOODING WILL CONTINUE IN THE AREA UNTIL ABOUT 700 PM MDT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DO NOT ATTEMPT TO CROSS FLOODED ROADS ON FOOT. TO REPORT SEVERE WEATHER AND FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. CONTINUE LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER INFORMATION. CJC
158 RWUS32 KGJT 230051 FFSGJT COC067-230230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 650 PM MDT MON JUL 22 2002 ...FLASH FLOOD WARNING EXTENDED UNTIL 830 PM MDT FOR EAST CENTRAL LA PLATA COUNTY... DOPPLER RADAR AND LAW ENFORCEMENT INDICATE MODERATE RAINFALL CONTINUING OVER THE MISSIONARY RIDGE BURN AREA NORTH OF DURANGO. LAW ENFORCEMENT OFFICIALS REPORT FLASH FLOODING IS ON GOING ON ROADS BETWEEN VALLECITO AND LEMON RESERVOIRS...WITH WATER AND DEBRIS FLOWS ACROSS THE ROADWAYS. THOUGH RAINFALL IS DECREASING...FLASH FLOODING IS EXPECTED TO CONTINUE IN THE AREA UNTIL ABOUT 830 PM MDT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST ROAD BARRICADES. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DO NOT ATTEMPT TO CROSS FLOODED ROADS ON FOOT. TO REPORT SEVERE WEATHER OR FLOODING...PLEASE REQUEST THE NEAREST LAW ENFORCEMENT AGENCY TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. CONTINUE LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER INFORMATION. JRP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:45 PM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 22, 12:45 PM MDT, 3 hours 23 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1245 PM MDT MON JUL 22 2002 SURFACE DEW PTS OF 50+ DEGREES AND PW INCREASING FROM NMEX WITH DEEP CONVECTION BLOSSOMING OVER SAN JUAN MTNS..UNCOMPAHGRE AND AREAS SOUTH OF DURANGO AND PAGOSA SPRINGS. ONE SPOTTER S OF DRO REPORTED 3/4 OF AN INCH OF RAIN IN 15 MIN. ANALYSIS AND RUC SHOW PRESSURE GRADIENT INCREASING BETWEEN NE NMEX AND SE UT HELPING PRODUCT SE WINDS OF 10- 20 MPH ASSISTING IN THE MOISTURE PUSH INTO THE 4-CRNRS. MODELS DOING FAIRLY WELL WITH THIS MOISTURE SURGE WITH ACTUAL SFC DEW PT VALUES RUNNING BETWEEN THE ETA AND WETTER AVN PROGGED DATA. TWO VORT MAXES ADDING TO THE CONVECTIVE MIX. ONE OVER NE AZ SPREADING CI CLOUDS SHIELD OVR SE UT AND SW CO. SECOND VORT OVER NE NMEX SLIDING TO WSW AROUND BOTTOM OF CO HIGH AND ASSISTING CONVECTION OVER CNTRL AND WRN NMEX ALONG WITH LOW LVL UPSLOPE FLOW. HAVE ALREADY UPDATED FCST FOR THIS AFTNS TSTMS AND BLV ENUF THINGS HEADING TOWARD AND ALREADY OVER SW CO TO INCREASE POPS THIS EVENING AND CONTINUE THEM LATER THIS EVENING. TUE...HIGHER MODEL PW AND SFC DEW PTS CONTINUE TO MOVE NORTH ALONG CO/UT BORDER WITH AVN AVERAGED 10 DEGREES HIGHER THAN ETA. MODEL TIME/HTS SHOW PEAK MOISTURE AT 12Z TUE WITH DRYING THRUOUT THE REST OF THE DAY...BUT 4-CRNRS DRIES OUT MOST SLOWLY WITH LOW LVL MOISTURE AND SOUTHERLY FLOW CONTINUING. WILL CARRY HIR POPS OVER SRN CO/SERN UT TUE...LOWER OVER REST OF CWA...THO WILL EDGE THEM UP FROM CURRENT FCST. HIGH WOBBLES OVER THE AREA THRU WED AND THO BEST MOISTURE APPEARS WILL BE PUSHED SOUTH...AIRMASS REMAINS MOIST ENUF FOR LOW GRADE AFTN/EVNG TSTMS IN THE MTNS. HIGH CONTINUES OVER THE AREA THUR WITH LITTLE CHG IN THE AIRMASS...BUT AVN SHOWS TWO VORT MAXES /WITH PROBABLE CONVECTIVE FEEDBACK/ RIDING OVER NE UT AND NW CO THU AFTN. CJC EXTENDED (FRI-MON)...LATEST MRF NOW SHOWING A FLATTER WESTERLY COMPONENT TO THE UPPER LEVEL PATTERN AS WE HEAD INTO THE WEEKEND. THIS WL SUPPRESS SUB-TROPICAL MOISTURE TO OUR SOUTH...LEAVING THE BULK OF THE FORECAST AREA DRY. THE EXCEPTION WILL BE ISOLATED MTN CONVECTION...WHICH WE CAN COVER WITH LOW POPS FOR NOW. RDG STARTS TO REGAIN STRENGTH OVER THE ROCKIES BY THE BEGINNING OF THE NEW WEEK... WITH THE RDG AXIS SETTING UP NEAR THE UTAH/COLORADO STATE LINE. CONTINUED WARM THROUGH THE PERIOD WITH AFTERNOON TEMPS RUNNING SLIGHTLY ABOVE NORMAL. JDC .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:34 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
| Jul 22, 3:24 PM MDT | Flash Flood Warning | GJT | Montrose | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.